I finally had a second opinion at the university of chicago. I was advised to switch to gleevac because I still have fatigue, although I have been feeling it less , it is still there alot of the time. I was caught so early and am pcr undetectable. I haven't seen my regular onc/hem yet so I don't know what he will advise. My next appt. isn't until Jan. I just am worrying about it and wonder if anyone has any thought or advice to help me decide. I also was advised to have my thyroid checked again. It was palpable and I gained 30 pounds within 2 years. I also have alot of problems with my muscles feeling weak, sore and painful often, and after any kind of physical activity it take a while to recover. I don't really know how to pinpoint it because they're weak to begin with and then if I do anything like rake leaves or go for a walk it feels like I did a long workout. Even though it was just a normal activity. I am afraid to switch because of the good results I am having . I was also advised to have another bone marrow test done for a cytogenic test. I did't know this also needed to be done until I saw this 2nd dr. I am not sure what this is exactly about, but I heard her say something about checking chromosomes? I don't know if it was for mutations, or if it was anything more. My wieght gain started before I was dx, and hasn't went back to normal yet and the fatigue and muscle problems are still there. I don't know if it's the medicine, maybe my thyroid( although they have done the same tests before and results were normal) or just from having cml, even though my regular dr. says "you do not have leukemia anymore". It can make decisions difficult because if I am undetectable then why do I stil feel this way? Any advice or experience would be appreciated, thanks.
advice on switching sprycel to gleevac
Posted 19 November 2012 - 11:09 AM
You could try it. But all TKI drugs cause some level of fatigue. The CML itself is not causing it. Since you are PCRU you could switch to Gleevec and take reduced dosage (maybe start at 300mg?). In my experience it may just take several years before the body adjusts to the drug and fatigue is somewhat reduced.
Posted 19 November 2012 - 11:13 AM
i'm not sure that gleevec is going to be any better. i take gleevec and have all the side effects you've listed. i've gained 50 pounds in the last year. (gah), am constantly fatigued, have sore muscles and joints, and feel sort of constantly like i'm going to be sick. now i'm not sure that i'm a good example, but i sort of suspect that some fatigue/soreness/etc. is a given with these meds. in general all the TKIs cause your RBC to be slightly below normal, and that is going to impact energy level in very similar ways to being anemic.
Posted 19 November 2012 - 11:49 AM
My g.i. and fatigue side effects were worse on Gleevec than on Sprycel. I seem to be having some different side effects on Sprycel, though maybe it's just high stress. You might want to give it some time to see if the side effects diminish. If the drug is doing its job, and the side effects are tolerable, then it's perhaps not worth switching only to discover a new set of side effects. That said, you are the only one who can make the call. Your regular doc is not an oncologist, and probably hasn't done extensive research on cml or tki's. If my regular doc made a comment like that, it surely would have rubbed me the wrong way.
Posted 19 November 2012 - 06:05 PM
Thanks for all your help everyone. I will take all of this into consideration. Marnie it was my regular onc/hem that said that sorry I wasn't clear. I meant by regular was not the Dr. I saw for the 2nd opinion. But ya that would have been upsetting if it were my primary care dr. and not the oncologist. Sorry to hear your side effects castlefibers, I am also afraid of switching and getting new side effects or worse and then regreting it. It doesn't seem like a good idea to keep switching and playing around with these things. Trey do you know if that is a big deal or not? To switch back to sprycel if the gleevac isn't helping with side effects? The 2nd opinion Dr. recommended 400 mg gleevac, she said in her experience side effects are less than with sprycel. I would like very much to decrease dosage even on sprycel .Maybe that would even help. Why don't they recommend that I wonder.I am going to ask about it at my next appt. Maybe not messing with it and dealing with until one day my body adjusts is best. On the days when I feel alot of fatigue I just feel bad for not being able to do everything I want for my daughters. Not having the energy to do all the things a busy mom needs to gets me sad sometimes. It would be great if this new dr. I saw is right! I don't know if it is worth a try or not. hmmm, I guess I will have to wait until my next appt. and discuss it then and see what my oncologist has to say.
Posted 19 November 2012 - 07:14 PM
You could also reduce from 100mg Sprycel to 70mg or 50mg. I believe that lower dosage after PCRU is a good option.
Posted 19 November 2012 - 08:45 PM
Thanks, I am going to try and get my Dr. to let me try a lower dose. I hope he also thinks this is a good idea. I really appreciate your help with everything.
Posted 20 November 2012 - 05:01 PM
I just switched from Gleevec to Sprycel for many of the side effects you describe so I don't know if going to Gleevec would really make sense in this case, although everyone does react a bit differently. I would likely explore Tasigna in your case or try to go lower on Sprycel. There are some doctors who don't think lower dosage is a big deal, others are not very open to the idea.
Posted 20 November 2012 - 11:48 PM
Kellbell, sorry to change the subject a little with this post. And so sorry you are having a tough time. Nevertheless, I am so happy to hear you are given a clean slate of health, (I am through the U of C system with NorthShore). I wish you the best. My issue when I was first dx, was severe weightloss for years. I would guess that your weight gain is unrelated to the CML or the TKI. I only started to gain weight after about a year on TKIs (I took Gleevec, and now Sprycel). As the CML was held in check by the drugs, I went back to my normal weight where I stay. And it cannot hurt to try a different TKI to see if your other side effects lesson. Best of luck to you sorting this out.
@ Luck, I wanted to tell you, (and I am sure others could benefit from this). As you know, a few near and dear to us on the board have suffered plural effusion on Spycel (dangerous build up of fluid in the lungs, if anyone else is reading). This is a concern on Sprycel, but please don't add this to your list of worries. It is good to know about it and I am very sad, but grateful for those who suffered PE sharing their experience. And I consider that a serious bout of it could happen to me too. But so far, so good after almost 2.5 years.
I had wheezing then a cough after about a year on Sprycel. The wheezing would come and go, but I ironically did not have "breathing problems". My hem/onc heard the wheezing for a long time now, but felt it was not PE. So, I asked her if she would humor me and order a chest x-ray. It was clear.
Moreover, I asked my doctor that if Sprycel was causing fluid in my lungs, if it were slight, would my body reabsorb it (and thus the reason for not wheezing all the time, and having nothing that I can tell bringing it on, and not showing up this time on an x-ray). It seemed a logical question to me. She told me that she felt that it was possible. So, the wheezing could be PE, but not serious with the fluid being reabsorbed, (or late onset asthma--I live in Chicago now where the air is anything but clean). But thank goodness the wheezing and cough is minimal, and it doesn't interfere. Just weird to start wheezing when I never did. I guess I should have just written that a little PE may not hurt if it is, more or less, quickly reabsorbed by the body.
At times I have tightness in my chest and trouble breathing, but that is likely due to anxiety. I pop an Xanax, and it subsides. As for fatigue, the only fatigue I get is on Xanax or Benedryl. They both totally wipe me out. But the Sprycel has been kind in that respect (and\if 100mg is not destroying my vital organs as I type--sorry Lucky, I know your worry about this too, but I suspect you can go on a lower dose over time). And as for another good thing, Sprycel has kept me in a CCyR since December 2010.
I have been through fire with extra CML issues and severe side effects. Looking back, as horrible as it was, I would still choose them all over an early death. Who wouldn't want their "old" life back? I find, when I look through pictures of my family, I still label them pre and post CML days (at this point the majority are pre). We had a huge birthday party at home for my son, who was 3 and my daughter who was 1. When I see those photos, I cannot help but remember that I was in the hospital for 6 days and dx with CML just a week after. I had no idea I was so sick, I even looked good. Life seemed so normal...it was so happy."
Good health to all,
Message was edited by: Tedsey
1 user(s) are reading this topic
0 members, 1 guests, 0 anonymous users